Train, G. and Katona, C. and Livingston, G. (2004) The relationships between neuropsychiatric symptoms, cognitive deficit and psychotropic prescription in Alzheimer's Disease: The LASER-AD study. The Polish Journal of Old Age Psychiatry, 1 (3). pp. 175-184.
|The full text of this publication is not available from this repository. (Contact us about this Publication)|
Background: The relationship of neuropsychiatric symptoms to the severity of cognitive impairment in Alzheimer’s disease (AD) remains unclear. The purpose of our study was to determine the prevalence and severity of neuropsychiatric symptoms in patients with AD and mild, moderate and severe cognitive impairment, and the relationship of these symptoms to prescriptions of psychotropic drug. Method: Neuropsychiatric symptom scores (NPI) were rated in 224 participants recruited as a representative sample. We also collected information on cognition and psychotropic drug use. Results: 93.8% of the patients had neuropsychiatric symptoms at baseline. The total NPI score correlated significantly with greater cognitive impairment on the MMSE. Significant correlation with severity of cognitive impairment were found for agitation, hallucinations and aberrant motor behaviour. Hallucinations were worse in mild and severe dementia than in moderate dementia, while aberrant motor behaviour was worse in severe, but not moderate dementia. Antipsychotics were more likely to be prescribed with lower MMSE scores, while cholinesterase inhibitors were less likely. Total NPI score and agitation correlated with severity of cognitive impairment. Depression and agitation were more common with more severe impairment, unless the patient was taking antidepressants. Increased apathy and depression scores both correlated with antipsychotic use. Conclusions. A high overall NPI symptom score is associated with greater cognitive impairment, but this pattern is only evident for some individual symptom domains. Aberrant motor behaviour is mainly a feature of severe dementia, and hallucinations in mild and severe dementia. Psychotropic drugs may be an important mediator of this effect.
|Additional information:||NOT IN FILE|
|Uncontrolled keywords:||dementia, anti-psychotic drugs, agitation, hallucinations, aberrant motor behaviour, depression|
|Subjects:||R Medicine > RC Internal medicine > RC0321 Neuroscience. Biological psychiatry. Neuropsychiatry|
|Divisions:||Faculties > Science Technology and Medical Studies > Kent Institute of Medicine and Health Sciences (KIMHS)|
|Depositing User:||M.P. Stone|
|Date Deposited:||28 May 2009 19:33|
|Last Modified:||28 May 2009 19:33|
|Resource URI:||http://kar.kent.ac.uk/id/eprint/12291 (The current URI for this page, for reference purposes)|
- Depositors only (login required):